Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Insomnia
Feb 11, 2003

I'm a bit frustrated. Make that VERY frustrated. I've known about my HIV status for 16 years and my t-cells dipped to 60. My condition has significantly improved since the advent of protease inhibitors. I'm on AZT, Crixivan and Epivir.

I've had problems sleeping for over ten years now. I was prescribed Xanax and became addicted to it. Withdrawal was difficult. I've now been on nightly Ambien for 1 1/2 years and am now addicted to 10 mg. per night. I can't sleep without it. I can't even nap. I'm afraid of stopping it, even though it's not working as effectively anymore. I started adding a benedryl which helps me sleep better. Unfortunately, I'm exhausted, weak, mentally confused and my quality of life has gone downhill.

Any suggestions to ease withdrawal from Ambien? How will I sleep if I stop the drug? My initial insomnia started when my viral load was high and I started on Epivir. I've heard that Epivir can cause insomnia. I would love to know the cause of my insomnia and how I might treat it without getting addicted to a sleep medication.

Response from Dr. Henry

I would recommend discussing with your HIV doc and consider seeing a psychologist/psychiatrist for assistance in switching to a different sleep pattern. There are some meds (alternative= melatonin; prescription = meds like trazadone, amitryptiline and others). Since you are doing well-which is great--it is important to be able to sleep well for the many years ahead! You might want to also check your testosterone and thyroid levels. KH



Previous
Trial And Error per MD!
Next
bone disease

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement